South Carolina, 2012Hail and Damaging Winds in South Carolina, July 9, 2012
July 9, 2012 · NWS CAE · 6 events in 4 counties and zones
Widely scattered thunderstorms produced some nickel size hail and damaging winds across the CSRA and Pee Dee regions taking down some trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms produced some nickel size hail and damaging winds across the CSRA and Pee Dee regions taking down some trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 9, 1:00 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 9, 1:00 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT MON JUL 9 2012
.SYNOPSIS...
AN SOUTHWARD MOVING FRONTAL BOUNDARY WILL BECOME A FOCUS FOR
SHOWERS AND THUNDERSTORMS THIS WEEK. THIS FRONT WILL PUSH INTO THE
MIDLANDS BY TUESDAY AND STALL OVER THE AREA THROUGH THE
WEEK...BRINGING INCREASED CHANCES OF RAIN TO THE REGION.
TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF
FROM THE RECENT HOT TEMPERATURES.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
EXPECT TEMPS TO MAX OUT IN THE LOW 100'S IN THE CENTRAL MIDLANDS
AND THE AUGUSTA AREA. THERMAL WIND HAS DEVELOPED AHEAD OF THE FRONT
WITH SURFACE GUSTS 15 TO 25 MPH. MOISTURE AXIS ACROSS THE NORTHERN
PORTIONS OF THE STATE WHERE BEST CAPE IS SO EXPECT A LINE OF
SCATTERED THUNDERSTORMS TO DEVELOP ALONG A LINE FROM SPARTANBURG
TO DARLINGTON. SOME STORMS MAY BECOME SEVERE PRODUCING SURFACE
WIND GUSTS OF 60 TO 70 MPH. WITH -20 AT 26KFT IT WILL BE DIFFICULT
TO GET 1 INCH HAIL BUT DIME TO NICKEL MAY BE OSBERED.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
FRONTAL BOUNDARY ON TUESDAY WILL STRETCH FROM SOUTHERN VA THROUGH
NORTHERN TN AND WILL SLOWLY PROGRESS SOUTHWARD REACHING CENTRAL NC
AND TN TUESDAY NIGHT. BY EARLY WEDNESDAY THE FRONT WILL HAVE
STALLED JUST NORTH OF THE FORECAST AREA AND REMAIN DRAPED ACROSS
SOUTHERN NC THROUGH NORTHERN ALABAMA THROUGH WEDNESDAY NIGHT.
THERE ARE SEVERAL CONCERNS THROUGH THE SHORT TERM WITH MOST
SURROUNDING THE POTENTIAL FOR THUNDERSTORMS. WITH PWAT VALUES
GENERALLY AROUND TWO INCHES THROUGH THE SHORT TERM AND MODERATE
INSTABILITY THERE IS THE POTENTIAL FOR CONVECTIVE ACTIVITY WITH
LOCALLY HEAVY RAINFALL. HOWEVER...WITH INCREASED CLOUDS ASSOCIATED
WITH THE FRONT CLOUDS WILL KEEP TEMPERATURES A BIT COOLER WITH
DAYTIME HIGHS IN THE LOWER TO MIDDLE 90S TUESDAY AND UPPER 80S TO
AROUND 90 ON WEDNESDAY. THIS WILL GIVE A CONVECTIVE POTENTIAL EDGE
TO TUESDAY AS MUCH OF THE AREA WILL SEE SUNSHINE DURING THE
MORNING WITH SOME POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING WIND GUSTS AND LOWER CHANCE OF LARGE HAIL.
WILL SEE ADDITIONAL ACTIVITY ON WEDNESDAY ALTHOUGH TEMPERATURES
WILL NOT BE AS WARM LIMITING SURFACE BASED INSTABILITY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE
FRONTAL BOUNDARY AND UPPER LEVEL TROUGH REMAINING STALLED ACROSS
THE SOUTHEASTERN STATES. THIS WILL KEEP PLENTY OF MOISTURE ALONG
WITH MODERATE INSTABILITY OVER THE REGION ALLOWING FOR CHANCES OF
SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WITH THE UPPER LEVEL
TROUGH OVER THE EASTERN US...TEMPERATURES WILL ALSO COOL SOMEWHAT
AND POSSIBLE BE BELOW NORMAL FOR A COUPLE OF DAYS...ESPECIALLY IF
SHOWERS AND THUNDERSTORMS ARE ABLE TO DEVELOP DURING THE EARLY
AFTERNOON. OVERALL THE LONG TERM LOOKS FAIRLY MOIST WITH
TEMPERATURES NEAR NORMAL TO SLIGHTLY BELOW NORMAL FOR DAYTIME
HIGHS.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
EXPECT VFR CONDITIONS THROUGH THE EVENING EXCEPT MVFR CIGS/VSBYS
IN THUNDERSTORMS. MAIN FOCUS FOR STORMS THROUGH THE EVENING WILL BE
ACROSS THE NORTHERN PORTIONS OF THE STATE WITH WIDELY SCATTERED
THUNDERSTORMS DEVELOPING ELSEWHERE. SURFACE WINDS HAVE PICKED UP
DUE TO A THERMAL WIND DEVELOPING AHEAD OF THE COLD FRONT TO THE
NORTH. EXPECT GUST OF 15 TO 25 MPH INTO THE EARLY EVENING HOURS
BEFORE SUBSIDING. THUNDERSTORMS NOT INCLUDED IN THE TERMINAL
FORECASTS AT THIS TIME BECAUSE OF TIMING UNCERTAINTY.
EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. LOW CLOUDINESS
AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 9, 3:19 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
419 AM EDT MON JUL 9 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
419 AM EDT MON JUL 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY ACROSS THE NORTHERN MIDLANDS.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...WITH LARGE HAIL BEING
A SECONDARY THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Lancaster
- When
- July 9, 2:44 PM EST
- Where
- Lancaster County, 2.68 mi NW of Van Wyck
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Post Office
- Coordinates
- 34.880, -80.860
Van Wick Post Office reported trees down on Van Wyck Road 2 miles north of town.
Thunderstorm Wind, Chesterfield
- When
- July 9, 3:05 PM EST
- Where
- Chesterfield County, 5.13 mi SSW of Ruby
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.660, -80.210
Highway Patrol reported trees down on Angelus Road at Black Creek Bridge.
Thunderstorm Wind, Chesterfield
- When
- July 9, 3:10 PM EST to 3:15 PM EST
- Where
- Chesterfield County, 0.89 mi NW of Chesterfield
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 34.740, -80.090
Sheriffs office reported trees and powerlines down in the town of Chesterfield.
Hail, Chesterfield
- When
- July 9, 3:11 PM EST to 3:15 PM EST
- Where
- Chesterfield County, 0.89 mi NW of Chesterfield
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.740, -80.090
EM reported nickel size hail in the town of Chesterfield.
Thunderstorm Wind, McCormick
- When
- July 9, 6:44 PM EST to 6:48 PM EST
- Where
- McCormick County, 2.22 mi E of Woodlawn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 33.621, -82.112
DOT reported some trees down on Woodlawn Road.
Thunderstorm Wind, Edgefield
- When
- July 9, 6:58 PM EST to 7:04 PM EST
- Where
- Edgefield County, 3.6 mi E of Morgana
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 33.581, -82.017
DOT reported trees and powerlines down on Martintown Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 11, 20121 death · 1 injured · 1 event
- Hail and Lightning Strike in Florida, July 9, 2012$750,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, July 9, 2012$271,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 9, 2012$121,000 · 50 kt wind · 14 events
- Flash Flood in Louisiana, July 9, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 9, 2012$50,000 · 50 kt wind · 9 events
- Flash Flood in Arkansas, July 9, 2012$50,000 · 1 event
- Hail and Damaging Winds in Georgia, July 9, 20121 injured · $8,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, July 9 to 12, 2012$200 · 1.5 in hail · 13 events
- Damaging Winds in Idaho, July 9, 2012$14,000 · 68 kt wind · 2 events
- Damaging Winds in South Carolina, July 9, 201250 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, July 9, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381791, 381792, 381790, 381789, 381793, 381794.